Hail, Scotts Bluff
- When
- July 4, 1:04 PM MST
- Where
- Scotts Bluff County, 0.51 mi E of Scottsbluff
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 41.870, -103.660
Severe thunderstorms moved across portions of Scotts Bluff and Sioux Counties on the fourth producing hailstones up to one inch.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across portions of Scotts Bluff and Sioux Counties on the fourth producing hailstones up to one inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 4, 12:44 PM MST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 144 PM MDT Sun Jul 4 2021 .SHORT TERM...(This evening through Monday) Issued at 145 PM MDT Sun Jul 4 2021 Latest radar imagery showing storms developing west of the Laramie Range in Albany County. Currently laying along the Laramie Range near the Summit where webcams are showing pretty good rainfall...with even a little hail being present on the Telephone Canyon WYDOT webcam. Surface based CAPE up there not all that impressive around 1000 J/KG with weak sfc-6km shear around 20kts. Will need to watch though as they come off the Laramie Range. HRRR guidance for this afternoon showing a slight slow down on storms this afternoon. May not clear Laramie County now till maybe 7PM...but they still look to be out of the area for tonights fire works festivities. Did have storms ending at 6PM...heading into the southern Nebraska Panhandle after 6PM. Will continue to monitor. Still on track for a widespread rain event Monday as an upper shortwave moves into southeast Wyoming during the afternoon. Still not a lot of shear expected Monday...but given the past couple days...it does not seem to take a lot of shear to get severe hail out of these storms. Monday evening...sfc-6km shear really ramps up across Converse/Niobrara Counties into the northern and central Nebraska Panhandle...so could be a late show for severe storms Monday evening. Forecast storm motions pretty low...generally under 10-12kts...so some areas could see quite a bit of rainfall east of the Laramie Range. PWATS near an inch for areas east of the Laramie Range Monday afternoon...increasing to 1.25 inches Monday evening. We may need a Flash Flood Watch for some areas. ECMWF much slower on rain ending Tuesday...keeping QPF in the Panhandle through Tuesday afternoon. Did hold onto some high chance to likely PoPs for Tuesday afternoon. .LONG TERM...(Tuesday night through Saturday) Issued at 141 AM MDT Sun Jul 4 2021 As a high pressure sits over the southwest CONUS, the deep subsidence will suppress any convection and keep temperatures warm through Friday night with highs in the upper-80s and 90s expected and lows in the upper-50s and 60s. Friday into Saturday a more unsettled pattern moves in when a low pressure system drops through the central plains, creating a northwest flow aloft, advecting cooler air into the region and increasing chances for showers and thunderstorms, especially for the Nebraska panhandle. The southwest corner of the CWA will likely still be impacted by the high pressure system to the southwest, so the chances of showers and thunderstorms are very low there. Current PoPs are still low across the CWA though due to uncertainty in spread and intensity of showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1120 AM MDT Sun Jul 4 2021 Wyoming TAFS...VFR. Occasional thunderstorms at Laramie producing MVFR and wind gusts to 35 knots from 20Z to 00Z. Thunderstorms in the vicinity at Cheyenne from 21Z to 01Z. Wind gusts to 22 knots at Laramie and Cheyenne from 20Z to 01Z, and to 20 knots at Cheyenne after 15Z Monday. Nebraska TAFS...VFR. Thunderstorms in the vicinity at Scottsbluff and Sidney from 21Z to 02Z. Wind gusts to 20 knots at Alliance, Scottsbluff and Sidney from 21Z to 02Z, and to 25 knots at all terminals after 15Z Monday. && .FIRE WEATHER... Issued at 145 PM MDT Sun Jul 4 2021 Minimal fire weather concerns over the next couple days as monsoonal moisture remains in place for afternoon showers and thunderstorms. Have a low pressure system moving through southeast Wyoming Monday afternoon and evening...which will bring widespread chances for wetting rains and thunderstorms. Humidities above critical levels in the 20s and 30s in the afternoon...with good to excellent overnight recoveries. Still looking at a drier and more more breezy weather pattern from Wednesday on into the end of the week...that could bring critical fire weather conditions along and west of the Laramie Range. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...LK AVIATION...RUBIN FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 459 AM MDT Sun Jul 4 2021 WYZ101-103-105>107-110-112>118-051100- Converse County Lower Elevations-North Laramie Range- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County- 459 AM MDT Sun Jul 4 2021 This hazardous weather outlook is for portions of east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated to widely scattered thunderstorms will develop in the mountains and gradually push east into the high plains this afternoon. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Afternoon showers and thunderstorms are expected Monday and Tuesday before a drier airmass moves into the region. A few strong thunderstorms are possible Monday afternoon and evening. .Spotter information statement... Spotter activation will not be required. NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-051100- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County-Niobrara County- Goshen County-East Laramie County- 459 AM MDT Sun Jul 4 2021 This hazardous weather outlook is for the western Nebraska panhandle and extreme eastern Wyoming. .DAY ONE...TODAY AND TONIGHT A few showers and thunderstorms will gradually push east into the high plains this evening. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Afternoon showers and thunderstorms are expected Monday and Tuesday before a drier airmass moves into the region. A few strong to marginally severe thunderstorms are possible Monday afternoon and evening. .Spotter information statement... Spotter activation will not be required. WYZ104-109-111-051100- Ferris/Seminoe/Shirley Mountains-Central Carbon County- Southwest Carbon County- 459 AM MDT Sun Jul 4 2021 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorms will increase in coverage late Monday and into Tuesday. Heavy rainfall and frequent lightning may accompany these thunderstorms as they push east in the afternoon and evening hours. .Spotter information statement... Spotter activation will not be required.
Special Weather Statement National Weather Service Cheyenne WY 1249 PM MDT Sun Jul 4 2021 WYZ116-041930- South Laramie Range WY- 1249 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 130 PM MDT... At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm over Virginia Dale, or 25 miles southeast of Laramie, moving east at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Albany and southwestern Laramie Counties. This includes Interstate 80 in Wyoming between mile markers 337 and 341. LAT...LON 4103 10551 4114 10521 4100 10516 4100 10550 TIME...MOT...LOC 1848Z 254DEG 6KT 4097 10539 Rubin
Special Weather Statement National Weather Service Cheyenne WY 1251 PM MDT Sun Jul 4 2021 WYZ115-116-041930- South Laramie Range WY-Laramie Valley WY- 1251 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WESTERN LARAMIE COUNTIES UNTIL 130 PM MDT... At 1250 PM MDT, Doppler radar was tracking a strong thunderstorm over Tie City Campground, or 7 miles southeast of Laramie, moving southeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Tie City Campground around 1255 PM MDT. Yellow Pine Campground around 100 PM MDT. Vedauwoo around 125 PM MDT. Vedauwoo Campground around 130 PM MDT. This includes Interstate 80 in Wyoming between mile markers 318 and 330. LAT...LON 4127 10555 4131 10547 4121 10525 4111 10545 TIME...MOT...LOC 1850Z 317DEG 11KT 4125 10547 Rubin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1255 PM MDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL POTTER 41.22N 103.31W
07/03/2021 E1.00 INCH CHEYENNE NE TRAINED SPOTTER
CROP DAMAGE AND TWO POWER POLE LINES WERE DOWNED.
&&
RUBINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1257 PM MDT SUN JUL 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HEAVY RAIN POTTER 41.22N 103.31W
07/03/2021 M2.50 INCH CHEYENNE NE TRAINED SPOTTER
&&
RUBINSpecial Weather Statement National Weather Service Cheyenne WY 106 PM MDT Sun Jul 4 2021 WYZ115-116-041945- South Laramie Range WY-Laramie Valley WY- 106 PM MDT Sun Jul 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL 145 PM MDT... At 106 PM MDT, Doppler radar was tracking a strong thunderstorm near University Of Wyoming War Memorial Stadium, or near Laramie, moving southeast at 10 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Yellow Pine Campground and Tie City Campground around 140 PM MDT. This includes Interstate 80 in Wyoming between mile markers 317 and 324. LAT...LON 4137 10553 4139 10547 4125 10528 4120 10555 TIME...MOT...LOC 1906Z 334DEG 10KT 4134 10548 Rubin
The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962044, 962045, 962048.